Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Kansas City, MO

April 30, 20195 counties in Missouri; Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Apr 30, 2019, 5:37 PM CDT for 5 counties in Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 7 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 5:37 PM CDT (22:37 UTC)
Expired
May 1, 2019, 12:30 AM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:50 PM CDTHEAVY RAIN 2Osawatomie, KSREPORT VIA SOCIAL MEDIA.
Apr 30, 6:07 PM CDTHEAVY RAIN 4.21Louisburg, KSREPORT VIA SOCIAL MEDIA.
Apr 30, 7:01 PM CDTHEAVY RAIN 3.53 Nw Kingsville, MO
Apr 30, 7:08 PM CDTHEAVY RAIN 4.11 N Pleasanton, KSRAINFALL SINCE MONDAY.
Apr 30, 8:45 PM CDTFLASH FLOOD1 Nw Pleasant Hill, MO175TH AND BOARDMAN RD CLOSED DUE TO FLOODING NEAR PLEASANT HILL, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 188 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

598 
WGUS53 KEAX 302237
FFWEAX
KSC091-107-121-MOC013-037-095-101-107-010230-
/O.NEW.KEAX.FF.W.0008.190430T2237Z-190501T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
537 PM CDT Tue Apr 30 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Miami County in east central Kansas...
  Linn County in east central Kansas...
  Southeastern Johnson County in east central Kansas...
  Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 930 PM CDT.

* At 536 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
  Hill, Paola, Spring Hill, Greenwood, Peculiar, Osawatomie,
  Louisburg, Butler, Adrian, Garden City, Pleasanton, La Cygne, Mound
  City, Archie and Lake Winnebago.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3838 9506 3838 9507 3861 9506 3882 9464
      3892 9410 3841 9408 3806 9457 3806 9461
      3804 9461

$$

PP
1 follow-up statement
987 
WGUS53 KEAX 010218
FFWEAX
KSC091-107-121-MOC013-037-095-101-107-010530-
/O.EXT.KEAX.FF.W.0008.000000T0000Z-190501T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Tue Apr 30 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Miami County in east central Kansas...
  Linn County in east central Kansas...
  Southeastern Johnson County in east central Kansas...
  Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Southeastern Jackson County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 1230 AM CDT.

* The public has reported flash flooding across the warned area. Up 
  to three inches of rain have fallen abd flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
  Hill, Paola, Spring Hill, Greenwood, Peculiar, Osawatomie,
  Louisburg, Butler, Adrian, Garden City, Pleasanton, La Cygne, Mound
  City, Archie and Lake Winnebago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3838 9506 3838 9507 3861 9506 3882 9464
      3892 9410 3841 9408 3806 9457 3806 9461
      3804 9461

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:18 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 3:18 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
318 PM CDT Tue Apr 30 2019

.Discussion...
Issued at 319 PM CDT TUE APR 30 2019

Main concern for today is potential for heavy rain and flash
flooding with some remaining potential for severe weather.

For the rest of this afternoon and early this evening, the area
remains north of the warm front. That front seems to extend from
northeastern OK to the vicinity of Joplin, east-northeastward into
the St. Louis area. Persistent showers/storms north of the warm
front through central KS and along I-70 has helped reinforce cold
air and prevented the front from lifting further north. Convection
allowing models remain in decent agreement with the timing of a line
of storms that are currently moving into south central KS. Models
develop this into a line that looks to move into the are in the 23Z-
03Z time frame. Forecast soundings show some increase in instability
ahead of the line, though still only ranging from several hundred
J/kg to about 1400 J/kg in a north to south gradient. Deep layer
shear looks fairly weak. But 0-1 km and 0-3 km shear is stronger so
some gusty winds look possible. The bigger issue is the high
precipitable water values. PW values at 00Z tonight range from
around 1.5" to 1.75". Additionally, based on satellite layered
precipitable water, there is ample moisture in the low to middle
levels with decent moisture showing up in the upper levels too. With
this high moisture content in the atmosphere, it looks like as any
line of storms moves into the area, they produce very heavy
rainfall. Rain amounts from early this afternoon, in addition to the
storms moving through this evening and tomorrow, we may see another
1 to 2.5 inches on top of the rainfall observed overnight. Given the
ongoing threat for flash flooding, the flash flood watch will be
allowed to continue as is through Thursday morning.

For Wednesday into Thursday, models show the front in the southern
portions of the forecast area. Much stronger instability builds as a
result. We may be capped in the southern part of the forecast area
until late in the afternoon. Both the NAM and the GFS weaken the cap
late in the afternoon with convection developing as a result. The
monkey wrench here is how the ongoing convection may interfere with
the pattern the models are showing. More widespread/persistent
convection would limit severe potential. But if there some drying
out and/or clearing, new convection could be more widespread. So
we'll have to wait and see how things evolve.

By Thursday, it looks like the front will be well south of the area.
So the chances for precipitation should be limited to our far south.
Cooler temperatures should preclude any threat of severe weather.

For the remainder of the forecast, there will be spotty
shower/thunderstorm chances. As of now, the threat of anything
severe looks low. Temperatures look below normal Thursday and
Friday, with highs in the 60s. For the weekend into next week, highs
look closer to normal with temperatures in 70s.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1129 AM CDT TUE APR 30 2019

IFR ceilings are expected to persist throughout the forecast.
Models suggest the next round of storms may be in the 23Z-03Z time
frame late this afternoon/early this evening. Confidence was high
enough to include a TSRA tempo group during this time frame. Winds
will eventually shift to the north late this evening and to the
northwest early tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Thursday morning for MOZ008-013>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Apr 30, 4:09 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Tue Apr 30 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Tue Apr 30 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to locally heavy rains are expected across the region this
 morning, and again later this afternoon. New rainfall accumulations
 of 1 to 3 inches will be possible through tonight under the
 heaviest activity. These rains will lead to an increasing flash
 flood threat across the region.

 Severe storms are also possible Tuesday afternoon, with large hail,
 damaging winds, and isolated tornadoes all being possible. The most
 likely locations for severe weather will be along and south of the
 Route 50 corridor.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Thunderstorms will remain possible Wednesday and Wednesday night.
 The main threats will be continued heavy rain chances along with
 isolated strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 30, 4:28 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLOOD            1 ESE OLATHE            38.88N 94.80W
04/30/2019                   JOHNSON            KS   PUBLIC

            WATER CURB TO CURB ON RIDGEVIEW RD, JUST
            SOUTH OF SANTE FE ST.

&&

SGA
Local storm report, Apr 30, 4:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HEAVY RAIN       PLEASANT HILL           38.79N 94.27W
04/30/2019  M2.43 INCH       CASS               MO   OFFICIAL NWS OBS

            EVENT RAINFALL FROM LAST NIGHT INTO THIS
            AFTERNOON.

&&
Local storm report, Apr 30, 4:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLOOD            1 WNW LEE'S SUMMIT      38.92N 94.40W
04/30/2019                   JACKSON            MO   TRAINED SPOTTER

            2-3 INCHES OF FLOWING WATER OVER SW OLDHAM
            PKWY (OUTER ROAD) BETWEEN 3RD STREET AND
            CHIPMAN RD.

&&

SGA
Local storm report, Apr 30, 5:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       3 SSW MAYWOOD           39.06N 94.46W
04/30/2019  M3.20 INCH       JACKSON            MO   PUBLIC

            PONDING OUTSIDE AND A LITTLE BIT OF WATER IN
            THE BASEMENT.

&&

MMS
Local storm report, Apr 30, 5:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            4 SSW RAYTOWN           38.95N 94.51W
04/30/2019                   JACKSON            MO   PUBLIC

            STORM/SEWER SYSTEM OVERFLOWING WITH SOME
            PONDING ON THE ROADS. REPORT VIA SOCIAL
            MEDIA.

&&

MMS
Local storm report, Apr 30, 5:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       RAYMORE                 38.80N 94.45W
04/30/2019  M3.20 INCH       CASS               MO   PUBLIC

&&

MMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:50 PM CDTRiver Flood WarningEAXRay65 hr
Apr 29, 9:00 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Apr 29, 9:03 PM CDTRiver Flood WarningEAXBates11 days
Apr 29, 9:09 PM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Apr 29, 9:09 PM CDTRiver Flood WarningEAXCarroll4 days
Apr 29, 9:15 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Apr 29, 9:15 PM CDTRiver Flood WarningEAXCooper, Saline8 days
Apr 29, 9:19 PM CDTRiver Flood WarningEAXCass, Henry, Johnson5 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXBuchanan, Platte4 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXClay, Jackson, Ray6 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXChariton, Howard, Saline18 days
Apr 29, 10:04 PM CDTRiver Flood WarningEAXCooper, Howard18 days
Apr 30, 1:27 AM CDTSpecial Weather StatementEAXPlatte33 min
Apr 30, 1:40 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte35 min
Apr 30, 7:50 AM CDTAreal Flood AdvisoryEAXBates, Carroll, Cass, Henry, Jackson, Johnson and 2 more3 hr
Apr 30, 9:02 AM CDTRiver Flood WarningEAXCarroll, Chariton5 days
Apr 30, 9:02 AM CDTRiver Flood WarningEAXHoward36 hr
Apr 30, 9:02 AM CDTRiver Flood WarningEAXCooper56 hr
Apr 30, 10:44 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette9 hr
Apr 30, 1:26 PM CDTRiver Flood WarningEAXClay, Ray7 hr
Apr 30, 2:45 PM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Macon, Pettis and 2 more6 hr
Apr 30, 3:50 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte7 hr
Apr 30, 4:15 PM CDTRiver Flood WarningEAXChariton, Macon3 days
Apr 30, 4:24 PM CDTRiver Flood WarningEAXJackson28 hr
Apr 30, 6:44 PM CDTFlash Flood WarningEAXBates, Carroll, Cass, Chariton, Henry, Howard and 7 more4 hr
Apr 30, 6:56 PM CDTSpecial Weather StatementEAXBates19 min
Apr 29, 9:03 PM CDTRiver Flood WarningEAXMiami6 days
Apr 29, 9:03 PM CDTRiver Flood WarningEAXLinn13 days

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.